MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 9MM X 40CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 9MM X 40CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71640540
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, 10 months after a procedure had been performed with trigen traptan 9 mm x 40 cm right to treat a simple long bone fracture in the midshaft region of the femur, the patient's outcome was not successful, as the fracture was not completely reduced.A revision surgery was performed to treat this adverse event.The trigen traptan 9 mm x 40 cm right was explanted and exchanged with an unspecified nail, with the subsequent union of the fracture.It is unknown how much time took to achieve the reported final outcome.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known and it is not possible to collect it.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the data presented in this article was noticed in a retrospective post-market clinical follow up activity (pmcf) that reported, ¿ten months post procedure with trigen traptan 9mm x 40cm right for the treatment of a simple long bone fracture in the midshaft region of the femur, the patient's outcome was not successful, as the fracture was not completely reduced resulting in a revision.Per the complaint, the device was explanted and exchanged with an unspecified nail, with the subsequent union of the fracture.¿ however, without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be performed.The root cause and/or patient outcome beyond that which was documented in the article cannot be confirmed nor concluded.No further medical assessment is warranted at this time.Should any additional medically relevant supporting documentation be provided, this complaint would be re-assessed.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include procedural variance, surgical technique, healing issues and/or user error.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Additional information: d3.
 
Additional Manufacturer Narrative
H6 and results of investigation: the device was not returned for evaluation and the reported event could not be confirmed.The contribution of the device to the reported event could not be corroborated.The clinical/medical investigation concluded that, the data presented in this article was noticed in a retrospective post-market clinical follow up activity (pmcf) that reported, ¿ten months post procedure with trigen traptan 9mm x 40cm right for the treatment of a simple long bone fracture in the midshaft region of the femur, the patient's outcome was not successful, as the fracture was not completely reduced resulting in a revision.Per the complaint, the device was explanted and exchanged with an unspecified nail, with the subsequent union of the fracture.¿ however, without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be performed.The root cause and/or patient outcome beyond that which was documented in the article cannot be confirmed nor concluded.No further medical assessment is warranted at this time.Should any additional medically relevant supporting documentation be provided, this complaint would be re-assessed.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 9MM X 40CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12512581
Report Number1020279-2021-07059
Device Sequence Number3908321
Product Code HSB
UDI-Device Identifier00885556339244
UDI-Public00885556339244
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71640540
Device Catalogue Number71640540
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer10/29/2021
01/20/2022
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date11/01/2021
01/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexUnknown